What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 2:11 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 11, 2:11 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 PM EDT Wed Aug 11 2021
.SHORT TERM (Today through Tomorrow)...
Key Message:
1. Isolated to scattered showers and thunderstorms again today with
a few strong/severe storms possible with damaging winds being the
primary threat.
2. Above normal temperatures and elevated dewpoints will favor heat
indices in the upper 90s to lower 100s for the valley today.
Discussion:
Currently another day with showers and thunderstorms across the
Tennessee Valley and Cumberland Plateau. Environment is pretty much
persistence compared to yesterday with nearly zonal flow in the mid
levels and high pressure off the east coast allowing for southerly
winds and increased moisture from the Gulf to flow into the area.
Looking at radar this afternoon there are storms firing once again
along the higher terrain of the Cumberland Plateau and southern
Appalachian Mountains. Expect this to continue the rest of the
afternoon and into the evening. Over the remainder of the day these
storms should slide off the higher terrain and more into the Valley.
Model soundings indicate across the area indicate enough support to
see maybe a few isolated strong storms that could pose a brief wind
and heavy rain threat. Once again, think the biggest threat will be
strong winds as DCAPE values remain above 800 J/kg or higher.
Soundings indicate there is a bit better environment to possibly see
some hail with these storms as well with CAPE values in the hail
growth zone (-10 to -30 C) over 800 J/kg across the area. At this
time think that these strong to severe storms will be fairly
isolated, and hopefully not long lasting storms.
Surface observations are showing Heat Index values climbing into the
triple digits, mainly in the southern Valley. A few places will get
some relief from the heat with a rogue storm moving over them, but
overall expect most people today will complain more about the heat
rather than a thunderstorm over them. With today and the next
several days expected to see Heat Index values near or above triple
digits it's a good reminder to practice heat safety, especially in
the afternoon hours. It's a good idea to always carry water, be near
some shade, and to be able to recognize the signs of heat exhaustion.
As the sun starts to set the storms will begin to decrease in
coverage and strength. And once again fog will be possible early
tomorrow morning, especially in those places that receive moderate
to heavy rainfall this afternoon. Tomorrow we can expect a similar
weather situation with afternoon showers and thunderstorms and
temperatures within a degree or two of what we experience today. So
be prepared with an umbrella and bottle of water for tomorrow.
ABM
.LONG TERM...(Thursday night through Wednesday night)...
Key Messages:
1. Hot and humid conditions continues Friday and Saturday with
temperatures in the low 90s and heat indices in the 100 to 105
range.
2. Scattered showers and thunderstorms are expected each afternoon
with coverage increasing over the weekend through early next week.
3. Will be monitoring the track of TC Fred as it moves toward the SE
CONUS early next week with the potential for increased moisture
across the region.
Discussion:
Upper ridge across the SE CONUS will continue to bring an influx of
southerly moisture to the region with hot temperatures and humid
conditions into the weekend. A shortwave trough moving eastward
across the Great Lakes on Saturday will bring an associated cold
front southeastward toward the region on Saturday afternoon. This
will result in likely scattered showers and thunderstorms during the
afternoon. The GFS is indicating MLCAPE of 1000 to 1500 J/Kg, but
the NAM is much more bullish with instability showing MLCAPE of 2000
to 3000 J/Kg. Effective bulk shear remains weak around 15 kt. This
should limit overall convective organization with ordinary
convection, with some multicell clusters possible, being the likely
mode. If instability can be more along what the NAM is showing, some
strong to severe thunderstorms with isolated downburst winds would
be possible, but the overall risk is low. PW values will be near 1.8
to 2.0 inches with heavy rain rates possible.
This cold front will become stalled across the region on Saturday
night and Sunday with additional convection likely to develop in the
vicinity of this frontal boundary on Sunday afternoon. This front is
expected to wash out and potentially retreat northward early next
week with increasing moisture from the south. There is a lot of
uncertainty with the exact track of TC Fred, and the exact track of
this tropical remnant will have potential impacts on our weather. A
general increase in low-level moisture is expected as this system
moves toward the Southeast CONUS. However, a track to our east with
northerly flow along the western edge of the system would limit
precipitation coverage and chances. A center track closer to our
forecast area or just to our west would result in more widespread
convection with heavy precipitation possible. Current ensemble
spread is large for potential inland tracks, which is expected from
a broad, weak tropical system this far in advance.
It is forecast to remain warm and humid late weekend through the
middle of next week, but temperatures are forecast to be closer to
normal with increased cloud cover and lower heights.
JB
&&
.AVIATION...
18Z TAF DISCUSSION.
Another afternoon/evening with shower and thunderstorm chances
across the area. Have put TEMPO groups in during the time period
when the most widespread storms are expected. Storms could occur
outside of the TEMPO groups, but there should be much lower storm
coverage and therefore much lower chance of this occurring. Fog
is again possible at KTRI early tomorrow morning, but will wait to
see if moderate to heavy rain occurs at the airport before
dropping below MVFR conditions in the TAFs.
ABM
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 92 73 92 73 / 20 50 10 50 20
Knoxville McGhee Tyson Airport, TN 72 92 73 91 72 / 20 40 10 50 20
Oak Ridge, TN 72 92 72 90 71 / 20 40 10 50 20
Tri Cities Airport, TN 69 90 70 90 69 / 20 50 10 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 11, 1:50 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
250 PM EDT Wed Aug 11 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
250 PM EDT Wed Aug 11 2021 /150 PM CDT Wed Aug 11 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered showers and thunderstorms will occur again
this afternoon. Some of these storms could be strong to severe
with damaging winds, cloud to ground lightning, and brief heavy
rainfall being the primary threats.
In addition to the thunderstorms, heat indices will elevate into
the upper 90s for much of the northern Tennessee Valley today,
with values into the lower 100s across the central and southern
Tennessee Valley.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Afternoon heat indices will remain in the upper 90s to lower 100s
each afternoon on Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 11, 1:49 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
149 PM CDT Wed Aug 11 2021
TNZ081-098-111930-
Sequatchie TN-Marion TN-
149 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southern Sequatchie
and northeastern Marion Counties through 230 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitwell, or 12 miles northeast of Jasper, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitwell, Powells Crossroads, Martin Springs, Cartwright, Lone Oak,
Griffith Creek, Chimneys State Park and North Chickamauga Creek
Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3518 8561 3529 8560 3532 8532 3526 8529
3515 8539 3514 8539 3511 8540
TIME...MOT...LOC 1848Z 269DEG 6KT 3523 8553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Aug 11, 2:14 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
314 PM EDT Wed Aug 11 2021
TNZ068-085-086-111945-
Northwest Monroe TN-Loudon TN-McMinn TN-
314 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southwestern Loudon,
northeastern McMinn and northwestern Monroe Counties through 345 PM
EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sweetwater, Niota, Philadelphia, Murray Store and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3544 8450 3557 8468 3566 8457 3566 8456
3568 8452 3568 8453 3569 8453 3567 8424
TIME...MOT...LOC 1914Z 284DEG 9KT 3564 8448
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Aug 11, 2:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Wed Aug 11 2021
TNZ084>086-112015-
Northwest Monroe TN-Meigs TN-McMinn TN-
344 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of east central Meigs,
central McMinn and northwestern Monroe Counties through 415 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Sweetwater, Madisonville, Etowah, Englewood, Vonore, Niota,
Clear Water and Murray Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3558 8478 3563 8457 3563 8456 3564 8454
3563 8453 3562 8451 3563 8450 3565 8452
3567 8443 3566 8440 3564 8440 3564 8437
3557 8422 3535 8454
TIME...MOT...LOC 1943Z 300DEG 9KT 3556 8453
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Aug 11, 2:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
359 PM EDT Wed Aug 11 2021
TNZ035-067-112030-
Roane TN-Morgan TN-
359 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of south central Morgan
and central Roane Counties through 430 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingston, Rockwood, Wartburg, Midtown, Harriman, Oakdale, Pine
Orchard and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3587 8472 3589 8471 3590 8468 3591 8468
3599 8472 3602 8475 3614 8453 3587 8450
3586 8473
TIME...MOT...LOC 1957Z 254DEG 19KT 3594 8471
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 11, 3:09 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT Wed Aug 11 2021
TNZ084-099-112045-
Hamilton TN-Meigs TN-
409 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southwestern Meigs
and northeastern Hamilton Counties through 445 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Soddy-Daisy, or 12 miles northwest of Cleveland, moving east at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Soddy-Daisy, Lakesite, Birchwood, Shady Grove, Sale Creek, Flat Top
Mountain and Harrison Bay State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3532 8517 3542 8497 3530 8493 3530 8494
3528 8494 3526 8497 3525 8496 3521 8499
3520 8512
TIME...MOT...LOC 2008Z 249DEG 7KT 3529 8506
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 11, 3:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
411 PM EDT Wed Aug 11 2021
TNZ067-083-112045-
Rhea TN-Roane TN-
411 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern Rhea
and west central Roane Counties through 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockwood and Eagle Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3579 8487 3583 8480 3582 8478 3586 8473
3590 8471 3590 8468 3592 8467 3593 8464
3577 8462 3576 8487
TIME...MOT...LOC 2011Z 254DEG 10KT 3584 8478
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BW